Oklahoma, 2017

High Wind in Oklahoma, March 24, 2017

March 24, 2017 · NWS AMA · 2 events in 2 counties and zones

An upper level low centered over SE Colorado and NE New Mexico moved ESE into the TX/OK Panhandles during the day on the 24th. With steep 850-770 hPa height gradients, especially on the backside of the low pressure system as the main center of the low progressed eastward, high sustained winds and non-thunderstorm wind gusts were reported across predominately the central and western Panhandles…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level low centered over SE Colorado and NE New Mexico moved ESE into the TX/OK Panhandles during the day on the 24th. With steep 850-770 hPa height gradients, especially on the backside of the low pressure system as the main center of the low progressed eastward, high sustained winds and non-thunderstorm wind gusts were reported across predominately the central and western Panhandles before the low moved east of the region during the late evening hours on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 24, 5:07 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 24, 5:07 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
607 AM CDT Fri Mar 24 2017

.AVIATION...
12z Issuance...Wind will be the main concern as a strong front
moves through the area. Northwest winds will be strong especially
along the western Panhandles (KDHT) where 55 knot gusts are
possible. Further east gusts up to 50 knots will be possible (KAMA
and KGUY). VFR conditions will give way to MVFR cigs and perhaps
a few showers this morning from northwest to southeast behind the
front. Clouds should begin to break up and return mostly to VFR
this afternoon. Isolated showers or even a rare instance of
thunder is possible across the Oklahoma Panhandle as late as 21z,
but confidence is is not high enough to include at any TAF site at
this time.

Ward

&&

.PREV DISCUSSION... /Issued 524 AM CDT Fri Mar 24 2017/

DISCUSSION...
The vigorous upper level low pressure system responsible for
Thursday's severe weather and gradient wind events continues to
take shape over sern CO as of this writing. Satellite imagery
shows a very well wrapped up storm system. The surface low
pressure system is well identified over extreme sern CO and far
nern NM. These features are forecast to slide east southeast
across the area today. The steep pressure gradient will result in
very windy conditions for today. Have converted most of the area
to a High Wind Warning except the far eastern counties, where a
Wind Advisory has been issued. Have also included blowing dust in
the grids for srn TX Panhandle. Latest short range model progs are
all suggesting a more srn track to this storm system compared to
yesterday's runs. Therefore, have expanded pops swd and ewd to
encompass nrn half of the fcst area for wraparound light
rainshowers today due to the expected more srn track. Improving
conditions expected by sunset this evening. Saturday should be
rather quiet weather-wise.

The next storm system slated for Sunday continues to be progged by
all models to track just north of our fcst area, with the primary
precipitation shield remaining north and east of the TX and OK
Panhandles. A dry cold front will track through the area on
Sunday with northwest to north winds in the breezy to possibly
windy categories.

A short break in the active weather pattern is anticipated Monday.
Another vigorous upper level low pressure system is forecast to
impact the srn high plains Tuesday into Thursday morning. Medium
range models continue to disagree some on the projected path and
speed of this particular storm system. Have continued to lean
towards a model consensus with all weather elements associated
with this storm system pending better model agreement.

Finally, medium range models are hinting at yet another upper
level low pressure system possibly affecting the OK and TX
Panhandles around next Friday and Saturday, the details of which
have yet to be ironed out.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 10 AM this morning to 8 PM CDT this
     evening for the following zones: Armstrong...Carson...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hutchinson...Moore...Ochiltree...Oldham...Potter...
     Randall...Roberts...Sherman.

     Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for the following zones: Collingsworth...Hemphill...
     Lipscomb...Wheeler.

OK...High Wind Warning from 10 AM this morning to 8 PM CDT this
     evening for the following zones: Cimarron...Texas.

     Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for the following zones: Beaver.

&&

7/2
Hazardous weather outlook, Mar 24, 5:00 AM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
600 AM CDT Fri Mar 24 2017

OKZ001>003-TXZ001>020-242100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
600 AM CDT Fri Mar 24 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A High Wind Warning is in effect from 10 AM this morning until 8
PM this evening for the western and central Oklahoma Panhandle as
well as most of the Texas Panhandle due to northwest to north
winds of 40 to 45 mph with gusts of 60 to 65 mph. Isolated wind
gusts to around 70 mph will be possible across mainly the far
western sections of the area.

In addition, a Wind Advisory is in effect from 10 AM this morning
until 8 PM CDT this evening for the eastern Oklahoma Panhandle as
well as the far eastern Texas Panhandle due to northwest to north
winds of 35 to 39 mph with gusts of 50 to 55 mph.

Also, areas of blowing dust may occur across the southern Texas
Panhandle today due to the strong winds, and may result in reduced
visibilities.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles on Tuesday and Tuesday night. Any storms that develop
should remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Andrade

In the hours before

Local storm report, Mar 24, 8:12 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
912 AM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     4 NW HEREFORD           34.87N 102.44W
03/23/2017  E70 MPH          DEAF SMITH         TX   NWS EMPLOYEE

            TELEPHONE POLE SNAPPED AT BASE ALONG COUNTY ROAD 10 ONE
            MILE NORTH OF BEEF TECH CATTLE FEEDER.

&&

EVENT NUMBER AMA1700270

14
Local storm report, Mar 24, 9:12 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1012 AM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             GRUVER                  36.26N 101.41W
03/23/2017  M1.50 INCH       HANSFORD           TX   PUBLIC

            DIME TO PING PONG BALL SIZE HAIL REPORTED IN GRUVER

&&

EVENT NUMBER AMA1700271

14
Local storm report, Mar 24, 9:13 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1013 AM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
03/24/2017  M59 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700272

14
Local storm report, Mar 24, 9:14 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 AM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
03/24/2017  M59 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER AMA1700273

14
Local storm report, Mar 24, 9:24 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1024 AM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             DUMAS                   35.86N 101.97W
03/23/2017  E1.25 INCH       MOORE              TX   PUBLIC

            PICTURE OF QUARTER TO HALF DOLLAR SIZE HAIL FROM DUMAS.

&&

EVENT NUMBER AMA1700274

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cimarron

When
March 24, 9:44 AM CST to 10:44 AM CST
Where
Cimarron forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Texas

When
March 24, 2:44 PM CST to 3:44 PM CST
Where
Texas forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687608, 687609.